Family Health Expert Forum
Unusually light period while on the pill
About This Forum:

Questions in the Family / Internal Medicine forum are answered by medical professionals and experts. Topics covered include general health issues, adolescence, babies, child health, eating disorders, fitness, immunizations and vaccines, infectious diseases, medical tests and procedures, and senior health.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Unusually light period while on the pill

Hello. I am sexually active, on the pill, and usually have very regular periods. This month it came exactly on time but was much lighter than normal. It has still been continuous and some red blood but mainly brown. I took all of my pills on time. Do you think this means I am pregnant? I also ran a pretty fast half marathon (under 7 min pace and hadn't trained that intensely for it) for the first time about a week before it was to start. Could this make my period lighter?

Thank you.
Related Discussions
476634_tn?1207935033
First of all, congratulations on your half marathon.  That's great, and a really fast pace!  Immpressive.

If you have taken all of your pills on time, and had bleeding at the time of your regular menses, I would not be concerned about pregnancy.  It is definitely possible that your running schedule has had an effect on your period, as it is common for distance runners to have very light periods, and even become amenorrheic (stop having periods all together)- although if this happened to you, you should take a preg test just to be sure.  Also, there is concern about amenorrhea in runners, because there is also an association with decreased bone mass (osteoporosis), and can cause fertility problems when/if you decide you want children.

JMK MD
4 Comments
Blank
Avatar_f_tn
Thank you very much for your response!
Is amenorrhea that common when one is on the pill? I was just concerned about this episode because previously I have noticed some effects on my period from running but never this much since I have been on the pill.

Thanks.
runner115
Blank
476634_tn?1207935033
You are right that being on the pill generally regulates your period.  Being on the pill really just "simulates" a period, that you get from the withdrawal of the hormones in the pill.  Directions for what to do with a light or missed period while on the pill (from the Univ of Iowa OB/GYN website http://www.uihealthcare.com/depts/med/obgyn/patedu/birthcontrol/pillfacts.html)


"IF YOU HAVE TAKEN ALL PILLS CORRECTLY and have a very light or miss a period, keep taking your pills.
IF YOU MISS TWO PERIODS, in a row, call the clinic.
IF YOU MISS ANY PILLS AND MISS A PERIOD, call the clinic. You may need a pregnancy test. "

As long as you are still getting a period, even if light, I would keep doing what you're doing,

Keep up the running!

JMK MD
Blank
Avatar_f_tn
Hi,

I have a question. I've been on the pill for about three and half months, my period just ended about a week & and half ago, during the right time, sugar pill week. Then now, while on the normal pills (pink) I got my period again, and its not completely red either...its darker. I'm just confused as to why i've gotten it again and while on the normal pills. Any help would be appreciated.
Blank
Avatar_n_tn
A related discussion, Light Period on Pill was started.
Blank
Avatar_n_tn
A related discussion, light period was started.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
5 hrs ago by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank